Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 45, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 18, 2010, 5:14 PM CDT for Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2010, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 18, 2010, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:00 PM CDT | FLASH FLOOD | 3 Sse Valley Falls, KS | WATER OVER K4 AT 138TH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765
WGUS53 KTOP 182214
FFWTOP
KSC087-190115-
/O.NEW.KTOP.FF.W.0045.100918T2214Z-100919T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SAT SEP 18 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 815 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUES TO FALL ACROSS
CENTRAL AND PORTIONS OF NORTHERN JEFFERSON COUNTY. THIS IS THE SAME
AREA THAT RECEIVED HEAVY RAINFALL FROM THUNDERSTORMS EARLIER.
RADAR ESTIMATES THAT 1 TO 2 INCHES HAS ALREADY FALLEN IN MUCH OF THIS
AREA WITH ANOTHER INCH OR TWO OF RAIN LIKELY OVER THE NEXT HOUR. THIS
SHOULD PRODUCE FLASH FLOODING IN THIS AREA THROUGH THE EARLY
EVENING.
* LOCATIONS IMPACTED INCLUDE...
MCLOUTH...
OSKALOOSA...
OZAWKIE...
VALLEY FALLS...
WINCHESTER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3922 9559 3937 9559 3937 9517 3924 9517
3913 9518
$$2 follow-up statements
174
WGUS73 KTOP 190004
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SAT SEP 18 2010
KSC087-190115-
/O.CON.KTOP.FF.W.0045.000000T0000Z-100919T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
704 PM CDT SAT SEP 18 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
CENTRAL JEFFERSON COUNTY...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY ACROSS
THE AREA. HOWEVER...HEAVY RAINFALL EARLIER DID PRODUCE FLOODING OF
SEVERAL LOW LYING AREAS IN CENTRAL JEFFERSON COUNTY SINCE 5 PM.
ALTHOUGH WATER WAS BEGINNING TO RECEDE IN SOME AREAS...RUNOFF FROM
THE EARLIER STORMS WILL LIKELY CONTINUE WITH LOCALIZED FLOODING OF
SOME LOW LYING AREAS THROUGH 8 PM.
LOCATIONS IMPACTED INCLUDE...
MCLOUTH...OSKALOOSA...OZAWKIE...VALLEY FALLS AND WINCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WHICH FELL EARLIER WILL CAUSE FLASH FLOODING OF LOW
LYING AREAS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3922 9559 3937 9559 3937 9517 3924 9517
3913 9518
$$081
WGUS73 KTOP 190111
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT SEP 18 2010
KSC087-190116-
/O.EXP.KTOP.FF.W.0045.000000T0000Z-100919T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
811 PM CDT SAT SEP 18 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT FOR CENTRAL
JEFFERSON COUNTY...
AT 806 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. ALTHOUGH A FEW SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS
THIS AREA THE REMAINDER OF THE EVENING...THEY ARE NOT EXPECTED TO
PRODUCE ADDITIONAL FLOODING...THEREFORE THE FLASH FLOOD WARNING
WILL EXPIRE AT 815 PM.
DO NOT DRIVE INTO FLOODED AREAS IF WATER IS ENCOUNTERED. BE
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE WATER COVERED
ROADWAYS.
LAT...LON 3922 9559 3937 9559 3937 9517 3924 9517
3913 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:30 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 18, 2:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT SAT SEP 18 2010 .DISCUSSION... SHORT TERM (THROUGH SUNDAY)... THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES. OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO REMAIN IN THE MID 60S. THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE STABLE AIRMASS SETTLING IN. BARJENBRUCH SUNDAY NIGHT THROUGH NEXT SATURDAY... UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOWER 80S. JL && .AVIATION... COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING THE EARLY MORNING HOURS. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 18, 12:59 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT SAT SEP 18 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-191800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40 MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS. THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT... WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA BETWEEN 2PM AND MIDNIGHT.
In the hours before
Local storm report, Sep 18, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 5 NW OSKALOOSA 39.27N 95.37W
09/18/2010 E0.88 INCH JEFFERSON KS TRAINED SPOTTER
&&
MRCLocal storm report, Sep 18, 4:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL PERRY 39.08N 95.39W
09/18/2010 E0.75 INCH JEFFERSON KS EMERGENCY MNGR
&&
MRCLocal storm report, Sep 18, 5:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 NW WILLIAMSTOWN 39.08N 95.36W
09/18/2010 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
JLLocal storm report, Sep 18, 5:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 8 N LAWRENCE 39.07N 95.26W
09/18/2010 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
JLLocal storm report, Sep 18, 5:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 SSW OSKALOOSA 39.19N 95.33W
09/18/2010 E0.75 INCH JEFFERSON KS TRAINED SPOTTER
&&
MRCLocal storm report, Sep 18, 5:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 4 NNW WILLIAMSTOWN 39.12N 95.36W
09/18/2010 JEFFERSON KS EMERGENCY MNGR
REPORT OF ROOF MISSING FROM STRUCTURE. NO DETAILS AT THIS
POINT.
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 3:01 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Sep 18, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 40 min |
| Sep 18, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 41 min |
| Sep 18, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 49 min |
| Sep 18, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Sep 18, 4:21 PM CDT | Tornado Warning | TOP | Jefferson | 24 min |
| Sep 18, 4:39 PM CDT | Tornado Warning | TOP | Jefferson | 16 min |
| Sep 18, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 52 min |
| Sep 18, 5:54 PM CDT | Special Weather Statement | TOP | Jefferson | 36 min |
| Sep 18, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.